Mississippi, 2017Hail and Damaging Winds in Mississippi, March 1, 2017
March 1, 2017 · NWS JAN · 9 events in 8 counties and zones
An upper-level shortwave trough moved from the Great Plains toward the Upper Midwest throughout the day on March 1st, while a surface low pressure system moved east across the Great Lakes. A cold front extending south from the low pressure system moved from northwest to southeast through Mississippi during the daytime.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level shortwave trough moved from the Great Plains toward the Upper Midwest throughout the day on March 1st, while a surface low pressure system moved east across the Great Lakes. A cold front extending south from the low pressure system moved from northwest to southeast through Mississippi during the daytime. Because of the daytime passage of the cold front, modest atmospheric instability and high amounts of deep layer wind shear allowed for strong to severe thunderstorms to develop along the cold front. These thunderstorms produced isolated large hail up to the size of golf balls as well as damaging wind gusts which blew down trees and resulted in minor structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 1, 12:40 PM CST, 4 minutes earlier.
Area forecast discussion, Mar 1, 12:40 PM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1240 PM CST Wed Mar 1 2017
.UPDATE...
Updated for 18Z aviation discussion. Also tweaked short term
forecast and updated products to reflect Tornado Watch 57.
&&
.AVIATION...
18Z TAF discussion:
Scattered to broken clouds around 3500 ft to start the period
at most TAF sites. A cold front sweeping southeastward will bring
a period of thunderstorms to each TAF site as it passes, with a
quick change to gusty northwest winds and briefly lower ceilings
and/visibility. Clouds should clear quickly behind the front, with
VFR conditions and northerly winds below 10 kts expected at all
TAF sites by 01Z Thursday. /NF/
&&
.DISCUSSION...
Adjusted POPs and sensible weather elements through the rest of
this afternoon based on latest guidance. Overall thinking
regarding severe weather potential remains similar to previous
forecast. Roughly 800-1000 J/kg of MLCAPE will be available to
storms just ahead of and along a cold front moving through the
forecast area. Deep layer shear of 50-60 kts mostly parallel to
the front (greatest shear in far northern forecast area) will
support some sustained updrafts and possible supercell structure
to thunderstorms. Hail to the size of quarters and and wind gusts
up to 60 mph will be the primary hazards as storms move through.
Directional wind shear is not the most favorable, but with some
slight veering with height through early this afternoon in the far
northeastern portion of the forecast, can't rule out a possible
tornado. Lowest threat will be for Louisiana parishes and Arkansas
counties where storms will more quickly exit the area. The better
chance for storms to become severe will be farther east
(especially east of Interstate 55) as the cold front moves into
those areas during the afternoon. A longer period of heating could
see MLCAPE values of 1000-1250 J/kg develop in southeastern
Mississippi. Will keep threat areas as they are in current
Hazardous Weather Outlook, but will reassess need for any updates
after storms initiate by early this afternoon. /NF/
Prior discussion below:
Today and Tonight: Latest radar data showing impressive convection
moving through northern AR and trailing back to the southwest. This
convective band is occurring ahead of surface cold front moving into
northwest AR in an unstable and sheared environment. CAM guidance is
in general agreement that ongoing convection will have a hard time
moving into northwest sections of the forecast area this morning due
to the persistent capping inversion atop the boundary layer. Some
isolated convection will be possible during this time frame, but it
will not be until mid to late morning when mid level dynamic cooling
in conjunction with low level moisture convergence along the
boundary serve to weaken the cap for better development to occur.
Though low level shear will be on the decrease as the main system
pulls away, increasing instability due to surface heating (max temps
in the lower 80s) will lead to a an increase in storm intensity with
the potential of seeing a few severe storms by afternoon, especially
in the southeast. The activity will quickly push southeast of the
area during the evening followed clearing skies shortly behind.
/26/
Thursday through Tuesday: As the cold front moves into the Gulf
of Mexico Thursday, expect much cooler boundary layer
temperatures, some 10-12 degrees cooler at 925mb, will be moving
in the wake. This will help high temperatures fall some 15 degrees
or so, back to much more seasonable normal temperatures. With
PW's falling less than a quarter of an inch as that surface high
builds in, expect us to mix out very efficiently as we go into the
weekend, which will help us be warmer than MOS guidance, which is
what was leaned toward in the forecast. Winds will be gusty,
especially over the southeast portions of the area, as there will
be a tight pressure gradient in the wake. Thursday and Friday, as
we mix out and warm enough for humidity levels to drop into the
mid-upper 20s. With enough pressure gradient in the southeast,
there could be some fire weather concerns. However, recent fuel
level moistures, due to previous rain, are higher and expected
rainfall on Wednesday should keep it lower. Will have to keep a
close eye if we don't receive as much rainfall. Due to this, kept
out of the HWO and graphics for now.
Aloft a deep longwave trough will be present over most of the
nation east of the Rockies while weak ridging will be present over
the western Pacific states with an upper low off the Baja
California peninsula into the eastern Pacific. A strong surface
high near 1030-1035mb, will be building through the central Plains
and down into our area by Thursday and especially into Friday.
The core of the strongest surface high will move through the low-
mid Mississippi Valley by Thursday into Friday. The ensemble MOS
guidance and such anomalously strong surface high pressures lean
towards some potential of temperatures falling cooler into the
low-mid 30s (couldn't rule out a spot briefly reaching freezing)
with the lowest from areas from a line from Greenwood to Meridian
and northeast. This could bring some potential for some patchy
frost. Added this in the grids for Friday and Saturday mornings as
the surface high builds into the Appalachians.
Later in the period, expect shortwave ridging to build quickly
build east while the previously mentioned upper low moves through
Mexico into the ArkLaTex by late weekend into early next week.
This will help bring moisture back in, helping PW's creep up back
above an inch to an inch and a quarter or so. This and increasing
isentropic ascent will help shower chances to increase on Sunday
into Monday. How much moisture moves back in remains to be seen
as the Euro/Canadian are in agreement that showers will move in Sunday
into Monday while the GFS is slower. Based on the fast manner of
the shortwave ridging and agreement in the Euro/Canadian, sided
towards that consensus of a faster solution. Another deep and fast
moving trough will help develop a strong low into southern Canada,
which will drag another cold front down by early next week. This
will help bring some better lapse rates and some chances for
thunderstorms by around Monday-Tuesday next week before shortwave
ridging and drying move in the wake. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 42 64 36 66 / 10 3 0 0
Meridian 43 65 34 66 / 14 4 0 0
Vicksburg 41 64 37 66 / 10 3 0 0
Hattiesburg 45 65 38 69 / 33 4 0 0
Natchez 44 63 38 66 / 10 3 0 0
Greenville 38 62 37 62 / 4 2 0 0
Greenwood 38 62 34 62 / 8 2 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
NF/DC
Hazardous weather outlook, Mar 1, 3:47 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
347 AM CST Wed Mar 1 2017
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
347 AM CST Wed Mar 1 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Limited
TIMING...Today
Severe thunderstorms will be possible today as a cold front moves
southeast across the forecast area. Damaging wind gusts of 60 mph
and quarter sized hail will be the main threats, but a tornado cannot
be ruled out.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
26
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
Extreme...Confident in severe thunderstorms with wind gusts of
75 mph or greater and/or 2 inch diameter or larger hail.
Significant...Severe thunderstorms possible with wind gusts of
75 mph or greater and/or 2 inch diameter or larger hail.
Elevated...Confident in severe thunderstorms with winds gusts of
60 mph or greater and/or 1 inch diameter or larger hail.
Limited...Severe thunderstorms possible with wind gusts of 60
mph or greater and/or 1 inch diameter or larger hail.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 1, 12:35 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
1235 PM CST WED MAR 1 2017
MSZ029-030-011900-
Clay MS-Webster MS-
1235 PM CST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBSTER AND WESTERN
CLAY COUNTIES UNTIL 100 PM CST...
At 1234 PM CST, Meteorologists were tracking a strong thunderstorm
near Clarkson, or 15 miles west of Montpelier, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Cumberland around 1245 PM CST.
Montpelier around 100 PM CST.
Other locations impacted by this storm include Mantee and Walthall.
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Mississippi.
LAT...LON 3357 8888 3357 8929 3372 8932 3372 8919
3374 8919 3374 8904 3375 8903 3376 8893
3381 8893 3381 8892
TIME...MOT...LOC 1834Z 260DEG 35KT 3368 8921
17Special weather statement, Mar 1, 12:44 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
1244 PM CST WED MAR 1 2017
MSZ036-037-011915-
Attala MS-Holmes MS-
1244 PM CST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLMES AND
SOUTHWESTERN ATTALA COUNTIES UNTIL 115 PM CST...
At 1244 PM CST, Meteorologists were tracking a strong thunderstorm
over Ebenezer, or 14 miles southwest of Durant, moving east at 45
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Franklin around 1250 PM CST.
Goodman around 1255 PM CST.
Durant and Newport around 105 PM CST.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 600 PM CST for central
Mississippi.
LAT...LON 3318 8980 3289 8975 3290 9004 3295 9017
3304 9018
TIME...MOT...LOC 1844Z 259DEG 40KT 3297 9007
17Hail, Webster
- When
- March 1, 12:44 PM CST to 12:46 PM CST
- Where
- Webster County, 1.5 mi NNE of Dancy
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.690, -89.060
Hail up to the size of golf balls fell near the Dancy community.
Hail, Clay
- When
- March 1, 12:46 PM CST
- Where
- Clay County, 1.38 mi N of Pinebluff
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.700, -89.000
Hail, Holmes
- When
- March 1, 1:00 PM CST to 1:02 PM CST
- Where
- Holmes County, 0.58 mi W of Goodman
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.970, -89.910
Hail up to the size of half dollars fell in Goodman.
Hail, Lowndes
- When
- March 1, 1:46 PM CST to 1:56 PM CST
- Where
- Lowndes County, 0.69 mi N of Kolola Spgs to Caledonia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.660, -88.420
A swath of nickel to quarter size hail fell from a storm that moved from Columbus Air Force Base to Caledonia across far northern Lowndes County.
Thunderstorm Wind, Winston
- When
- March 1, 2:05 PM CST
- Where
- Winston County, 4.71 mi WNW of Noxapater
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 33.018, -89.128
Downburst winds associated with a severe thunderstorm caused structural damage to a home near Stanely Road and Tuck Wilkes Road, and nearby trees were blown down.
Hail, Hinds
- When
- March 1, 2:11 PM CST
- Where
- Hinds County, 2.38 mi SSW of New Byram
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.150, -90.290
Hail up to the size of quarters fell between Byram and Terry.
Thunderstorm Wind, Rankin
- When
- March 1, 2:35 PM CST to 2:40 PM CST
- Where
- Rankin County, 0.97 mi NE of Star to 2.98 mi NNE of Piney Woods
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.111, -90.040
Several trees were blown down in the Plantation Shores area near U.S. Highway 49 and along Star Road.
Hail, Rankin
- When
- March 1, 2:42 PM CST
- Where
- Rankin County, 1.87 mi S of Thomasville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.143, -90.022
Quarter size hail fell at McLaurin Elementary School along Star Road.
Hail, Scott
- When
- March 1, 3:07 PM CST to 3:10 PM CST
- Where
- Scott County, 0.9 mi SW of Sebastopol
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.570, -89.330
Hail up to the size of quarters fell near Sebastapol for a few minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683722, 683723, 683724, 683726, 683727, 684357, 684363, 684426, 684440.